Alert archive / South Dakota / Tornado Warnings in 2005
Tornado Warning 32, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Sep 12, 2005, 6:43 PM CDT for Deuel County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2005, 6:43 PM CDT (23:43 UTC)
- Expired
- Sep 12, 2005, 7:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Deuel County, SD
The radar
The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 6:46 PM CDT | HAIL 1 | 7 Se Clear Lake, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 12, 3:40 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KABR 122343
TORABR
SDC039-130015-
/O.NEW.KABR.TO.W.0032.050912T2343Z-050913T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
643 PM CDT MON SEP 12 2005
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* TORNADO WARNING FOR...
DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA
* UNTIL 715 PM CDT
* AT 643 PM CDT...THE PUBLIC REPORTED A TORNADO 8 MILES WEST OF
TORONTO..MOVING EAST AT 25 MPH.
* THE TORNADO WILL BE NEAR...
3 MILES NORTH OF TORONTO AROUND 655 PM CDT
3 MILES SOUTH OF BRANDT AROUND 705 PM CDT
THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4462 9686 4455 9688 4454 9676 4458 9647
4471 9657
$$
KNUTSVIG2 follow-up statements
000
WWUS53 KABR 122354
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
654 PM CDT MON SEP 12 2005
SDC039-130015-
/O.CON.KABR.TO.W.0032.000000T0000Z-050913T0015Z/
DEUEL SD-
654 PM CDT MON SEP 12 2005
...A TORNADO WARNING CONTINUES FOR DEUEL COUNTY UNTIL 715 PM CDT...
AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.. THIS DANGEROUS
STORM WAS LOCATED NEAR TORONTO...OR 10 MILES SOUTH OF CLEAR LAKE...
AND MOVING EAST AT 25 MPH.
THIS DANGEROUS STORM WILL BE...
NEAR BRANDT BY 700 PM CDT.
NEAR LAKE COCHRANE REC AREA BY 715 PM CDT.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
LAT...LON 4467 9675 4463 9677 4459 9668 4459 9646
4473 9646 4474 9656
$$
KNUTSVIG000
WWUS53 KABR 130015
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
716 PM CDT MON SEP 12 2005
SDC039-130026-
/O.EXP.KABR.TO.W.0032.000000T0000Z-050913T0015Z/
DEUEL SD-
716 PM CDT MON SEP 12 2005
...THE TORNADO WARNING FOR DEUEL COUNTY HAS BEEN ALLOWED TO EXPIRE...
AT 711 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE...
THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.
IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.
LAT...LON 4467 9675 4463 9677 4459 9668 4459 9646
4473 9646 4474 9656
$$
KNUTSVIGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Sep 12, 2:30 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Sep 12, 2:30 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 230 PM CDT MON SEP 12 2005 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT MAIN CONCERNS IN THE SHORT RANGE ARE PCPN TNT. ONE DECENT WAVE/TROF LIFTING DUE NORTH ACROSS CWA ATMT. MEANWHILE ANOTHER FORECAST TO LIFT ACROSS STATE LATE TONIGHT. PRESENTLY LL BOUNDARY EXTENDS FROM WC MN SOUTHWEST INTO SC SD. SFC BASED INDICES OFF LAPS INDICATE A MOIST AND UNSTABLE AIRMASS WITH LITTLE CAP OVER SOUTHEAST SOUTH DAKOTA. OVER MY CWA REMAINS ONLY MILDLY UNSTABLE AND LATEST NAM SUGGESTS THAT MUCAPES DONT CLIMB MUCH ACROSS CWA INTO THIS EVENING. HOWEVER STILL PLENTY OF SHEAR TO WORK WITH ALONG AND JUST NORTH OF THE BOUNDARY AND THUS A FEW SEVERE STORMS ARE STILL POSSIBLE...ALSO MIGHT SEE SOME ADVECT NORTH INTO CWA OUT OF SOUTHERN SD THIS EVENING. DRIER AND COOLER AIR FILTERS SOUTH INTO THE REGION FOR TUESDAY AND WEDNESDAY. HOWEVER MIGHT SEE ISOLATED INSTABILITY SHOWERS ON TUESDAY AFTERNOON AND EARLY EVENING AS COLD AIR AROUND H7 FILTERS ACROSS FORECAST AREA AND H85-H5 LAPSE RATES STEEPEN UP. THIS ACTIVITY SHOULD DIE QUICKLY WITH LOSS OF DIABATIC HEATING TUESDAY EVENING. WEDNESDAY SHOULD BE NICE DAY. WED NIGHT THROUGH THURSDAY IS WHERE FORECAST GETS A LITTLE TRICKIER. GFS AND NAM BOTH NOW HINT AT MAINLY NOCTURNAL ACTIVITY WITH DEVELOPMENT OF LLJ BOTH NIGHTS AS S/WS ALOFT PASS OVER THE REGION IN QUICK MID LEVEL FLOW. .LONG TERM...FRIDAY THROUGH MONDAY FORECAST CHALLENGES INCLUDE FLOW PATTERN EVOLUTION/TRENDS AND TEMPS/PRECIP. DEPENDING ON WHICH FLOW PATTERN TRANSPIRES WILL MAKE A BIG DIFFERENCE IN PRECIP CHANCES AND TEMPS. LATEST GFS AND EC TRENDS SUGGEST LARGE POLAR VORTEX NORTH OF HUDSON BAY WILL INFLUENCE THE FLOW PATTERN OVER THIS CWA AT THE START OF THE PERIOD WITH FAST ZONAL FLOW OVERHEAD. TEMPERATURE FORECAST DAY 4 SHOULD BE NEAR SEASONAL NORMS...BUT AS UPPER LEVEL ENERGY SLIDES SOUTH ALONG BRITISH COLUMBIA COAST AND MAKES A TURN EASTWARD ACROSS THE PAC NW...SHOULD SEE SOME HEIGHT RISES ACROSS THIS FORECAST AREA...ALONG WITH SOME WAA FOR LIGHT FRIDAY INTO SATURDAY. MODELS HAVING TROUBLE RESOLVING THE FLOW PATTERN FROM THAT POINT ON. ONE DATA SET OF SOLUTIONS RECENTLY PRODUCED A RATHER PROGRESSIVE PUSH OF THIS UPPER LEVEL ENERGY ACROSS NORTHERN PLAINS BY SUNDAY NIGHT...WITH WARM AIR STICKING AROUND CLEAR THROUGH SUNDAY...BEFORE A COLD FROPA AND CAA SET UP ON MONDAY. ANOTHER DATA SET OF SOLUTIONS SETS UP THIS PAC NW UPPER LOW SOUTH OF AN UPPER LEVEL RIDGE /A REX BLOCK PATTERN/ AND SLOWS THE EASTWARD PROGRESSION OF THE SYSTEM WAY DOWN...WHILE ALLOWING ENERGY OVER WESTERN CANADA TO RIDE DOWN THE BACK SIDE OF THE UPPER RIDGE...DRAGGING A COLD FRONT ACROSS THIS FORECAST AREA BY SUNDAY MORNING...RESULTING IN COOLER CONDITIONS FOR BOTH SUNDAY AND MONDAY. FOR NOW...WITH BOTH THE GFS AND EC FLIP-FLOPPING BETWEEN THESE AFOREMENTIONED SOLUTIONS HAVE OPTED TO LEAVE EXTENDED PERIODS DRY...AND BLEND SUNDAY INTO COOLER OVER THE NORTHEAST CWA AND WARMER OVER THE SOUTHWEST...WHICH WAS THE PREFERRED APPROACH IN HPC GUIDANCE TODAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && TDK/ALD
Hazardous weather outlook, Sep 12, 5:32 AM CDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 532 AM CDT MON SEP 12 2005 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-131045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 532 AM CDT MON SEP 12 2005 /432 AM MDT MON SEP 12 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL SOUTH DAKOTA...CENTRAL SOUTH DAKOTA...NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ALONG A LINE FROM PIERRE TO WATERTOWN WILL MOVE NORTH VERY EARLY THIS MORNING. THIS ACTIVITY WILL CONTINUE TO MOVE NORTH OVER THE NEXT SEVERAL HOURS...PRODUCING BRIEF HEAVY RAIN...FREQUENT LIGHTNING...AND POSSIBLY SOME SMALL HAIL. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY ACROSS EASTERN SOUTH DAKOTA WITH LIGHTNING AND HAIL BEING THE MAIN THREATS. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE AREA. TONIGHT ANOTHER DISTURBANCE WILL MOVE INTO THE WESTERN DAKOTAS. THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL SOUTH DAKOTA WITH LIGHTNING BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS EXISTS FOR WEDNESDAY NIGHT WITH LIGHTNING BEING THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON...MAINLY SOUTH OF A LINE FROM PIERRE TO SUMMIT. TMT
In the hours before
Special weather statement, Sep 12, 3:41 PM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 341 PM CDT MON SEP 12 2005 SDZ018>023-130200- CLARK-CODINGTON-DEUEL-GRANT-HAMLIN-SPINK- 341 PM CDT MON SEP 12 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 778 IN EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREA... IN SOUTH DAKOTA THIS WATCH INCLUDES 6 COUNTIES IN NORTHEAST SOUTH DAKOTA CLARK... CODINGTON... DEUEL... GRANT... HAMLIN... SPINK... THIS INCLUDES THE CITIES OF...CASTLEWOOD...CLARK...CLEAR LAKE... MILBANK...REDFIELD AND WATERTOWN. TDK
Local storm report, Sep 12, 6:09 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
609 PM CDT MON SEP 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 4 WNW LAKE NORDEN 44.60N 97.28W
09/12/2005 1.75 INCH HAMLIN SD TRAINED SPOTTER
&&
DORNLocal storm report, Sep 12, 6:09 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE ABERDEEN SD
609 PM CDT MON SEP 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 4 WSW LAKE NORDEN 44.60N 97.28W
09/12/2005 1.75 INCH HAMLIN SD TRAINED SPOTTER
&&
DORNLocal storm report, Sep 12, 6:15 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
615 PM CDT MON SEP 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL WATERTOWN 44.91N 97.17W
09/12/2005 0.75 INCH CODINGTON SD LAW ENFORCEMENT
&&
DHLocal storm report, Sep 12, 6:19 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
619 PM CDT MON SEP 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 4 S CLEAR LAKE 44.71N 96.68W
09/12/2005 1.00 INCH DEUEL SD LAW ENFORCEMENT
&&
DORNThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 9:21 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 39 min |
| Sep 12, 5:24 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 66 min |
| Sep 12, 5:40 PM CDT | Severe Thunderstorm Warning | ABR | Codington | 65 min |
| Sep 12, 5:49 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 56 min |
Nearby
Tornado Warnings in South Dakota, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.